Lamictal

Lamictal is a drug that no one should ever try. Not for the disorders for which it is intended, nor for the off-label uses that are absolutely absurd. My psychiatrist made it sound easy: “it’s a mood stabilizer,” she said! That sounds pleasant enough, I thought, but i wondered why she found my mood so unstable.
As it turns out, the last of the original doctors had finally turned to the dark side: the pain was now officially “in my head”. Somehow I developed a mood disorder from the time of my surgery until now – I’ll admit, I had been testy, tired and depressed from the pain, but wouldn’t everyone?
Still, sadly, I questioned myself and began to doubt reality. A mood disorder had a treatment. A mood disorder could be controlled. Lamictal could be my saving grace! Except it wasn’t – and it could have ended up killing me.
Possible Side Effects:
Call your doctor at once if you have any of these other serious side effects:

  • the first sign of any skin rash, no matter how mild;
  • fever, swollen glands, body aches, flu symptoms, headache, neck stiffness, increased sensitivity to light;
  • easy bruising or bleeding, severe tingling, numbness, pain, muscle weakness;
  • upper stomach pain, loss of appetite, dark urine, jaundice (yellowing of the skin or eyes);
  • chest pain, irregular heart rhythm, feeling short of breath;
  • confusion, nausea and vomiting, swelling, rapid weight gain, urinating less than usual or not at all;
  • pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating; or
  • increased seizures or worsening of your bipolar disorder.

Less serious side effects of lamotrigine may include:

    • tremors, dizziness, tired feeling;
    • blurred vision, double vision;
    • loss of coordination;
    • dry mouth, mild nausea, stomach pain, upset stomach;
    • changes in your menstrual periods;
      back pain;
    • sleep problems (insomnia); or
      runny nose, sore throat.

*This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.

…Ask me how many I had. Go ahead. Ask me! Yes, friends, you guessed it – almost all of them.
Weeks one-three: double vision, sore throat, swollen lymph nodes, intermittent fever/nausea, headache (but let’s be honest, everything gives me a headache) and ACNE. I looked like a hormonal teenager (and felt like one).
Doctor’s visit:
Me: My throat is so sore I can’t swallow – is this related?
Doc: Nope.
Me: I can’t see my computer screens at work because my vision is so blurry. Is this related?
Doc: Nope.
On it went, until week 7, when, at 125mg, “the rash” fears started. This is when I started researching…turns out, you can *die* from a rash reaction, which turns into “Steven’s Johnson’s Syndrome” (i.e. your skin falls off). I told the Doc that I was fearful of all my reactions, and she told me to quit…cold turkey. Awesome. Side effects+withdrawal= a special, special two weeks.
She put me on Effexor, another “special” med to replace this, as I refused outright any other off-label use drugs, and lithium wasn’t even an option in my mind! So, hopefully this won’t make me crazy, too!